Iowa, 2013

Flash Flood and Hail in Iowa, July 21, 2013

July 21, 2013 · NWS DMX · 5 events in 3 counties and zones

A weak warm air advection pattern was in place across Iowa. 6 inches over southern Iowa by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
$30,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak warm air advection pattern was in place across Iowa. Precipitable water values had increased to 1.6 inches over southern Iowa by early afternoon. An area of thunderstorms formed in a weakly sheared environment. The CAPE was around 1000 J/kg, with shear around 25 kts. CAPE in the -10 to -30 C layer of the atmosphere was 400 J/kg. The storms produced very heavy rain and some hail as they moved through. A rainfall total of 3.57 inches was reported west of Chariton, in Lucas County, much of which fell in an hour. Nearly all streets in the town of Chariton were flooded in places. The outflow boundary from the convection over southern Iowa moved west and set off additional thunderstorms over western Iowa. The severe environment was move favorable in western Iowa. CAPE had increased to between 2000 and 3000 J/kg, with downdraft CAPE around 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg with the freezing level around 14,000 feet. Shear remained weak at around 25 kts. Isolated thunderstorms developed over west central and southwest Iowa. One of the stronger storms produced golf ball size hail east of Audubon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 11:23 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 21, 11:23 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1223 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 1043 AM CDT SUN JUL 21 2013

MCV MOVING OVER NORTHERN IOWA WITH ATTENDANT CONVERGENCE BAND OVER
CENTRAL IOWA MOVING EAST THROUGH AREA. THIS HAS INCREASED
CONVECTION OVER THE AREA THIS MORNING. HAVE UPDATED TIMING OF POP
THIS AM OVER THE AREA AND DIMINISHED POP BEHIND THE CIRCULATION.
WILL EVALUATE AFTERNOON CHANCES...THIS MAY BE THE BEST CHANCE AT
ANY CONVECTION FOR THE REMAINDER OF THE AFTERNOON...HEADING EAST
OF I35 BY THAT 18Z AND OUT OF THE AREA BY 00Z.

&&

.SHORT TERM.../TODAY /...
ISSUED AT 343 AM CDT SUN JUL 21 2013

LOW CONFIDENCE PRECIP TRENDS WILL BE MAIN CONCERN TODAY...WHICH WILL
ALSO RESULT IN SECONDARY TEMP ISSUES.  JET CONTINUES TO SAG A BIT
SOUTHWARD AND NOW EXTENDS FROM MN ACROSS THE SRN GREAT LAKES.  THIS
HAS INCREASED OUR MID/UPPER LEVEL KINEMATIC SUPPORT SOMEWHAT WITH A
SLIGHT INCREASE IN RIGHT ENTRANCE REGION DIVERGENCE.  FLOW HAS ALSO
RESULTED IN MULTIPLE WEAK SHORT WAVES UPSTREAM FROM THE NRN ROCKIES
INTO THE MO VALLEY.  WAVE THAT ORIGINATED FROM MT MIDDAY SAT
DEVELOPED CURRENT NE/SD MCS AND RESULTANT MCV IS NOW EVIDENT IN
RADAR IMAGERY OVER NERN NE.  FLOW IS VERY WEAK...BUT MINIMAL WARM
ADVECTION IS IN PLACE INTO IA TOO.  EXPECT MAINLY KINEMATIC
SUPPORT...BUT THERMAL FORCING SHOULD ALSO BARELY AID MCS DRIFTING
INTO IA THIS MORNING WHICH SHOULD SLOWLY DIMINISH WITH TIME.
EFFECTIVE SHEAR IS QUITE WEAK SO SEVERE WEATHER IS NOT ANTICIPATED.
EXTRAPOLATION SUGGESTS MCS AND ASSOCIATED MID LEVEL FORCING SHOULD
EXIT FORECAST AREA TO THE EAST BY 18Z. RAINFALL IS NOT EXPECTED TO
BE SUFFICIENT TO HAVE MUCH IMPACT ON RECENT DRY CONDITIONS.

NAM MLCAPE/CINH SUGGEST THERMODYNAMIC ENVIRONMENT COULD SUPPORT
ADDITIONAL SURFACE BASED DEVELOPMENT LATER IN THE AFTERNOON.
KINEMATIC FORCING MAY BE WANING HOWEVER AND WITH WEAK SURFACE FLOW
CONVERGENCE WILL BE WEAK MUCH LIKE YESTERDAY. HAVE CONTINUED
CHANCE  POPS INTO THE AFTERNOON FOR THIS POSSIBILITY...BUT THIS
MAY BE OVERDONE SOMEWHAT AS MODELS HAVE BEEN OVERZEALOUS WITH
THEIR QPF RECENTLY...ESPECIALLY WHEN THEY SUGGEST SURFACE BASED
CONVECTION. DEEP SHEAR SHOULD REMAIN WEAK WITH WEAK/MODERATE
INSTABILITY SO SEVERE WEATHER THREAT REMAINS FAIRLY LOW.

THESE PRECIP CONCERNS WILL SPILL OVER INTO LOW TEMP CONFIDENCE AS
WELL.  FORECAST SOUNDINGS VS YESTERDAY SUGGEST WE SHOULD AT LEAST
APPROACH SAT HIGHS...BUT THIS WILL BE DEPENDENT ON HOW MUCH PRECIP
AND CLOUD DEBRIS EXTEND INTO THE AFTERNOON.  IT HAS BEEN QUITE
AWHILE SINCE AT LEAST A MOS COMPROMISE WAS REACHED FOR HIGHS...AND
IT HAS OFTEN BEEN TOO COOL...SO THIS WAS ANOTHER REASON TO BOOST
HIGHS SOMEWHAT. WOULD NOT BE SURPRISED TO SEE ERRORS ON EITHER
SIDE OF THE FORECAST HOWEVER DEPENDING ON PRECIP TRENDS.

.LONG TERM.../TONIGHT THROUGH SATURDAY/...
ISSUED AT 343 AM CDT SUN JUL 21 2013

MAIN FORECAST CONCERN IS WITH LINGERING POPS THIS EVENING AND
WITH RAIN CHANCES MONDAY AFTERNOON AND EVENING WITH A COLD FRONTAL
PASSAGE. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC
PATTERN

TONIGHT THROUGH TUESDAY...LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE CENTRAL AND EAST EARLY EVENING...BUT WITH INSTABILITY
DIMINISHING AND A LACK OF SIGNIFICANT FORCING AND SHEAR PRESENT...SO
EXPECTING ANYTHING THAT IS ONGOING THIS AFTERNOON TO QUICKLY
DIMINISH WITH THE SUNSET. SOUNDINGS ARE LACKING ANY SIGNIFICANT
DEEP MOISTURE AVAILABLE...EVEN THOUGH PRECIPITABLE WATER VALUES
RANGE FROM 1.5 TO 1.75 INCHES BY 00Z MONDAY. HAVE LOW CONFIDENCE
WITH CONVECTION THIS EVENING AND LOWERED POPS...RESULTING IN GOING
DRY IN THE WEST.

DRY CONDITIONS PAST 06Z MONDAY THROUGH 18Z MONDAY BEFORE COLD
FRONT  APPROACHES FROM THE NORTHWEST. MIXING INCREASES THROUGH
THE DAY AS PRESSURE GRADIENT STRENGTHENS. SHOULD SEE MAX TEMPS
BACK INTO THE 90S ACROSS MUCH OF THE CENTRAL AND SOUTHERN FORECAST
AREA AS 850MB TEMPS AROUND 22C BY MONDAY AFTERNOON. THERE IS
ENOUGH INSTABILITY AND CONVERGENCE AHEAD OF THE FRONT TO SPAWN AN
ISOLATED THUNDERSTORM OR TWO PAST 21Z MONDAY. BETTER CHANCES LOOK
TO BE ALONG THE FRONT MONDAY EVENING AS IT MOVES SOUTHEAST ACROSS
THE STATE.

SURFACE HIGH BUILDS INTO THE STATE BY TUESDAY AND PROVIDE COOLER
AND DRY CONDITIONS. WENT LOWER THAN GUIDANCE FOR TUESDAY NIGHT
LOW TEMPS WITH THE HIGH DIRECTLY OVERHEAD AND SURFACE DEW POINTS
DROPPING INTO THE MIDDLE 50S TO LOWER 60S ACROSS THE FORECAST AREA
BY WEDNESDAY MORNING.

WEDNESDAY THROUGH SATURDAY...NEXT POTENTIAL FOR RAIN LOOKS TO BE
LATE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT AND UPPER
LOW TO PUSH ACROSS THE CENTRAL U.S. GFS AND ECMWF NOW MUCH QUICKER
IN PULLING THE SYSTEM EAST...THUS LOWERED POPS ON SATURDAY.

&&

.AVIATION...21/18Z
ISSUED AT 1219 PM CDT SUN JUL 21 2013

MCV AND SCATTERED CONVECTION CONTINUE OVER THE REGION THIS
AFTERNOON. THIS IS THE MAIN FEATURE IN THE NEXT 24 HOURS REGARDING
THUNDER ACTIVITY. TIMING OF THIS HAS THE BULK OF THE CONVECTION
EXITING THE NORTH AND NORTHEAST EARLY IN THE PERIOD PRIOR TO 20Z
WITH LINGERING CONVECTION IN THE SOUTHEAST UNTIL 00Z. THE COVERAGE
WILL DECREASE NEAR KDSM AFT 19Z AND KOTM NEARER 21-22Z. WITH
BOUNDARY LAYER MOISTURE STILL RELATIVELY HIGH...SOME PATCHY FOG IS
LIKELY AFT 08Z MOST AREAS TONIGHT. LITTLE FORCING EXPECTED THROUGH
THE REMAINDER OF THE PERIOD SO ONCE THE FOG DOES BURN OFF AROUND
14Z...VFR CONDITIONS WILL RETURN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, Jul 21, 4:11 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN JUL 21 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-221015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
511 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTER NON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM MAYBE POSSIBLE. THUNDERSTORMS CHANCES RETURN
BY FRIDAY BUT THE SEVERE PROBABILITY REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Lucas

When
July 21, 12:15 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Rainfall of 3.57 inches, most of which was in the past hour.

Flash Flood, Lucas

When
July 21, 12:40 PM CST to 4:00 PM CST
Where
Lucas County, 1.11 mi NW of Chariton to 1.55 mi SSW of Chariton
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
41.032, -93.334

The Lucas County dispatch reports flash flooding throughout much of Chariton. Multiple streets were closed and impassible due to running water of over a foot in depth.

Heavy Rain, Davis

When
July 21, 2:35 PM CST to 3:12 PM CST
Where
Davis County, Pulaski
Reported by
Trained Spotter
Coordinates
40.700, -92.270

One and one half inches of rain fell in the past 30 to 45 minutes. Minor street flooding was reported in town.

Hail, Audubon

When
July 21, 3:22 PM CST
Where
Audubon County, 2.92 mi WNW of Larland
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
41.750, -94.820

Hail, Audubon

When
July 21, 4:06 PM CST
Where
Audubon County, 0.86 mi SE of Hamlin
Measured
1 in hail
Property damage
$2,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.660, -94.910

Winds around 40 MPH and heavy rain occurred in addition to the hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454491, 454490, 454508, 454507, 454509.